Deep vein thrombosis (DVT) and subsequent pulmonary embolism (PE) are uncommon postoperative complications of operative procedures for treating injuries of the foot and ankle. Because the disorder of hemophilia A prevents blood clotting and increases bleeding, patients with this condition have been even less likely to develop DVT and PE. We present a 36-year-old man with hemophilia A in whom operative ankle fusion for treating hemophilic arthropathy of the left ankle led to DVT and PE. After decreasing dosage of antihemophilic medication and administering enoxaparin, the symptoms improved and the patient was discharged from the hospital on postoperative day 5. At 3-month follow-up with continued dosage, no complications were reported. Surgeons should be aware of possible DVT and PE in patients with hemophilia A and consider multidisciplinary efforts to successfully treat the resultant symptoms.
Bankhead, Christopher P.; Michael j. Hopson; and Richard A. Miller. "Postoperative Deep Vein Thrombosis and Pulmonary Embolism after Ankle Fusion in a Patient with Hemophilia A: A Case Report." UNM Orthopaedic Research Journal 5, 1 (2016). https://digitalrepository.unm.edu/unm_jor/vol5/iss1/28